Potential Analysis

, Volume 51, Issue 4, pp 511–540 | Cite as

Perturbed Divisible Sandpiles and Quadrature Surfaces

  • Hayk AleksanyanEmail author
  • Henrik Shahgholian
Open Access


The main purpose of the present paper is to establish a link between quadrature surfaces (potential theoretic concept) and sandpile dynamics (Laplacian growth models). For this aim, we introduce a new model of Laplacian growth on the lattice \(\mathbb {Z}^{d}\) (d ≥ 2) which continuously deforms occupied regions of the divisible sandpile model of Levine and Peres (J. Anal. Math. 111(1), 151–219 2010), by redistributing the total mass of the system onto \(\frac 1m\)-sub-level sets of the odometer which is a function counting total emissions of mass from lattice vertices. In free boundary terminology this goes in parallel with singular perturbation, which is known to converge to a Bernoulli type free boundary. We prove that models, generated from a single source, have a scaling limit, if the threshold m is fixed. Moreover, this limit is a ball, and the entire mass of the system is being redistributed onto an annular ring of thickness \(\frac 1m\). By compactness argument we show that when m tends to infinity sufficiently slowly with respect to the scale of the model, then in this case also there is scaling limit which is a ball, with the mass of the system being uniformly distributed onto the boundary of that ball, and hence we recover a quadrature surface in this case. Depending on the speed of decay of 1/m, the visited set of the sandpile interpolates between spherical and polygonal shapes. Finding a precise characterisation of this shape-transition phenomenon seems to be a considerable challenge, which we cannot address at this moment.


Singular perturbation Lattice growth model Quadrature surface Bernoulli free boundary Boundary sandpile Balayage Divisible sandpile Scaling limit 

Mathematics Subject Classification (2010)

31C20 35B25 35R35 (31C05 82C41) 



H. A. was supported by postdoctoral fellowship from Knut and Alice Wallenberg Foundation. H. Sh. was partially supported by Swedish Research Council.


  1. 1.
    Aleksanyan, H., Shahgholian, H.: Discrete balayage and boundary sandpile. Journal d’Analyse Mathématique (to appear) preprint arXiv:1607.01525
  2. 2.
    Bak, P., Tang, C., Wiesenfeld, K.: Self-organized criticality: An explanation of the 1/f noise. Phys. Rev. Lett. 59.4, 381 (1987)CrossRefGoogle Scholar
  3. 3.
    Berestycki, H., Caffarelli, L.A., Nirenberg, L.: Uniform Estimates for Regularization of Free Boundary Problems. Analysis and Partial Differential Equations, 567–619, Lecture Notes in Pure and Appl Math., p 122. Dekker, New York (1990)Google Scholar
  4. 4.
    Fukai, Y., Uchiyama, K.: Potential kernel for two-dimensional random walk. Ann. Probab. 24(4), 1979–1992 (1996)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Gustafsson, B., Shapiro, H.S.: What is a Quadrature Domain? Quadrature Domains and their Applications, 1-25, Oper. Theory Adv Appl., p 156. Basel, Birkhäuser (2005)Google Scholar
  6. 6.
    Heinonen, J.: Lectures on Lipschitz Analysis. University of Jyväskylä (2005)Google Scholar
  7. 7.
    Henrot, A.: Subsolutions and supersolutions in a free boundary problem. Ark. Mat. 32(1), 79–98 (1994)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Lawler, G.: Intersections of Random Walks, (Probability and Its Applications). Birkhäuser. Reprint of the 1996 Edition (2013)Google Scholar
  9. 9.
    Levine, L., Peres, Y.: Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile. Potential Anal. 30(1), 1–27 (2009)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Levine, L., Peres, Y.: Scaling limits for internal aggregation models with multiple sources. J. Anal. Math. 111(1), 151–219 (2010)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lionel, L., Peres, Y.: Laplacian growth, sandpiles, and scaling limits. Bull. AMS (to appear), preprint at arXiv:1611.00411 (2016)
  12. 12.
    Levine, L.: Limit Theorems for Internal Aggregation Models, PhD thesis University of California Berkley (2007)Google Scholar
  13. 13.
    Pegden, W., Smart, C.K.: Convergence of the Abelian sandpile. Duke Math. J. 162(4), 627–642 (2013)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Petrosyan, A., Shahgholian, H., Uraltseva, N.: Regularity of free boundaries in obstacle-type problems AMS (2012)Google Scholar
  15. 15.
    Shahgholian, H.: Existence of quadrature surfaces for positive measures with finite support. Potential Anal. 3(2), 245–255 (1994)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Shahgholian, H.: Quadrature surfaces as free boundaries. Ark. Mat. 32(2), 475–492 (1994)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Uchiyama, K.: Green’s functions for random walks on \(\mathbb {Z}^{N}\). Proc. Lond. Math. Soc. 77(1), 215–240 (1998)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2018

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsKTH Royal Institute of TechnologyStockholmSweden

Personalised recommendations